In summer 2015, a 35-year-old woman was hospitalized with shortness of breath. A pulmonologist believed this was asthma, although the patient had not previously had any asthma symptoms. She was treated with bronchodilators, montelukast (Singulair®), and azithromycin.
The patient did well until spring 2016, when she began to wheeze and cough. She was seen by a pulmonologist in June 2016, who diagnosed asthma and treated her with fluticasone furoate/vilanterol (Breo®), fluticasone propionate (Flonase®), and fluticasone/salmeterol (Advair®), with some improvement.
In September 2016, the patient became short of breath again and experienced significant sinus problems, with nasal clogging and associated loss of smell and taste. She was seen by an ear, nose, and throat specialist, who diagnosed nasal polyps and treated her with prednisone 10 mg/day. In December 2016, nasal surgery was performed, and a significant number of polyps were removed. At that time, she developed a raised, tender rash on her arms, legs, and abdomen.
In January 2017, because of increasing fatigue, shortness of breath, severe rash, and right-arm numbness and tingling, her pulmonologist prescribed prednisone 40 mg/day, with a plan to taper it weekly. Although the patient initially improved, as she tapered the steroid dose, her arm numbness and tingling worsened.
Recently, the patient also had been treated with 100 mg of gabapentin and 60 mg of prednisone daily, along with famotidine for stomach protection. No specific diagnosis had been made, but a vasculitis was considered.
When I saw this patient, she had been taking 40 mg of prednisone daily for 1 week but still had severe pain in her legs and feet, with numbness and tingling. She also had significant numbness and tingling in the right upper extremity, particularly the second and third fingers.
Although the patient's right-arm symptoms had improved with 60 mg of prednisone, she was unable to use the arm for routine activities. She felt pain, numbness, and tingling of the first three fingers of the right hand, with decreased ability to bend them; she had similar but less intense symptoms in the left hand. Her leg symptoms had clearly improved, but she still felt moderate numbness, tingling, and pain on the top of both feet. She continued to feel fatigued, had lost 15 lb in 2 months, and had a right foot drop. Laboratory tests revealed negative antineutrophil cytoplasmic antibodies, normal kidney function, and urinalysis, but elevated absolute eosinophil counts, above 2000 cells/µL before the steroids.
© 2017 WebMD, LLC
Cite this: Tingling, Pain, Rash, and Fatigue: Crack the Case - Medscape - May 15, 2017.